California, 2012

Lightning Strike in California, July 23, 2012

July 23, 2012 · NWS REV · 1 event in 1 county or zone

An upper low brought thunderstorms to eastern California for much of the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

An upper low brought thunderstorms to eastern California for much of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 23, 2:28 AM PST, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 23, 2:28 AM PST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
328 AM PDT MON JUL 23 2012

.SHORT TERM...
QUICK MOVING THUNDERSTORMS DEVELOPED ACROSS THE SIERRA AND WESTERN
NEVADA EARLY THIS MORNING AND CONTINUED TO DEVELOP WITH DYNAMIC LIFT
IN PLACE FROM THE SHORTWAVE TROUGH. SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH SUNRISE AS THE SHORTWAVE TROUGH
PROGRESSES THROUGH NORTHEASTERN CA AND WESTERN NEVADA. RED FLAG
WARNINGS ARE CURRENTLY IN EFFECT FOR THE SIERRA FRONT AND THE WEST
CENTRAL NEVADA BASIN AND RANGE THROUGH 5AM THIS MORNING. FOR MORE
DETAILS ON FIRE WEATHER CONCERNS PLEASE SEE THE FIRE DISCUSSION
BELOW.

BY THIS AFTERNOON, THE SHORTWAVE TROUGH EXITS THE REGION BUT
INSTABILITY FROM SURFACE HEATING AND RESIDUAL MOISTURE WILL KEEP
SCATTERED THUNDERSTORMS ACROSS MOST OF THE SIERRA AND WESTERN NEVADA
THROUGH THE EARLY EVENING. STORMS THAT MOVED THROUGH THE REGION
EARLY THIS MORNING SATURATED THE BOUNDARY LAYER WHICH WILL ALLOW FOR
STORMS THIS AFTERNOON TO BE WETTER IN NATURE. WITH PRECIPITABLE WATER
VALUES NEARING 1.00 INCH ACROSS THE ENTIRE REGION TODAY, THE MAIN
THREATS WITH STORMS TODAY WILL BE: FREQUENT LIGHTNING, LOCALLY HEAVY
RAIN, AND SMALL HAIL. STORM MOTIONS WILL REMAIN FAST, SO THE FLASH
FLOOD THREAT WILL MINIMIZED, UNLESS STORMS BEGIN TO TRAIN OVER A
LOCALIZED AREA.

BEGINNING TUESDAY, ATMOSPHERE STABILIZES UNDER SOUTHWEST FLOW AND
THE RETURN OF HIGH PRESSURE. SOUNDINGS INDICATE MIDLEVEL CAPPING
EACH AFTERNOON, SO LITTLE TO NO CHANCES FOR THUNDERSTORMS TUESDAY
AND WEDNESDAY AFTERNOON, WITH ONLY CUMULUS BUILDUPS EXPECTED.
LINDAMAN

.LONG TERM...THURSDAY THROUGH SUNDAY...

TROUGH OVER THE PACIFIC NORTHWEST AND RIDGE OF HIGH PRESSURE OVER
THE FOUR CORNERS REGION BRINGING GENERALLY DRY SOUTHWEST FLOW AND
ABOVE NORMAL TEMPERATURES TO WESTERN NEVADA AND THE SIERRA FOR THE
END OF THE WEEK AND INTO THE WEEKEND. MAIN CONCERN FOR THE
EXTENDED FORECAST IS THE POSSIBILITY OF THUNDERSTORMS THURSDAY AND
FRIDAY. BOTH THURSDAY AND ESPECIALLY FRIDAY HAVE TRENDED DRIER IN
THE 00Z RUN OF THE GFS WITH MONSOON MOISTURE NOW STRUGGLING TO
MAKE IT INTO WESTERN NEVADA. OPTED TO LEAVE THUNDERSTORMS IN THE
FORECAST AT THIS POINT AS AN UPPER LEVEL WAVE IS FORECAST FOR
THURSDAY NIGHT, THOUGH THE TIMING OF THE WAVE IS UNCERTAIN.

GFS AND ECMWF MODELS CONTINUE TO DIVERGE INTO THE WEEKEND WITH THE
ECMWF BRINGING A SHORTWAVE TROUGH INTO NORTHERN CALIFORNIA SUNDAY
WHILE THE GFS TROUGH IS MUCH WEAKER AND KEEPS A STRONGER RIDGE OF
HIGH PRESSURE OVER THE FOUR CORNERS. THE GFS SOLUTION WOULD ALLOW
TEMPERATURES TO CONTINUE TO WARM TO MORE THAN 5 DEGREES ABOVE NORMAL
BY THE END OF THE WEEKEND AND BRING TYPICAL AFTERNOON BREEZES TO
WESTERN NEVADA. THE ECMWF SOLUTION WOULD KEEP TEMPERATURES CLOSER TO
NORMAL WITH STRONGER AFTERNOON BREEZES SUNDAY IN NORTHERN NEVADA.
WITH BETTER RUN TO RUN CONSISTENCY HAVE KEPT FORECAST CLOSER TO THE
GFS FOR NOW. TOLBY

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL AFFECT THE SIERRA AND WESTERN NEVADA
THROUGH THE AFTERNOON. AS FOR KTRK, KTVL, KRNO, EXPECT PERIODS OF
THUNDERSTORMS THROUGH THE DAY, WITH SHORT DURATIONS OF GUSTY
OUTFLOW WINDS, HEAVY RAIN AND MVFR CIG CONDITIONS. THUNDERSTORMS
WILL TRANSITION AWAY FROM THE SIERRA IN THE LATE AFTERNOON,
PUSHING FURTHER INTO WESTERN NEVADA TOWARD KLOL AND KNFL AFTER
00Z. HOON

&&

.FIRE WEATHER...

SHORTWAVE TROUGH CONTINUES TO MOVE ACROSS NORTHERN CALIFORNIA THIS
MORNING, WITH NUMEROUS THUNDERSTORMS IN THE SIERRA OVERNIGHT.

AIRMASS HAS MOISTENED SIGNIFICANTLY SINCE YESTERDAY'S HYBRID WET/DRY
THUNDERSTORM EVENT. BLENDED TPW IS NOW SHOWING PWATS OVER THE SIERRA
AND WESTERN NEVADA NEAR 1.0", WITH SURFACE DEWPOINTS IN THE 50S.
STORM MOTIONS WILL REMAIN FAST TODAY, 20-30 MPH, ALTHOUGH WITH THE
DEEPER MOISTURE THE THREAT FOR DRY LIGHTNING IS REDUCED TODAY. GUSTY
OUTFLOW WINDS WILL BE LIKELY TODAY AROUND THUNDERSTORMS AS WELL. RED
FLAG WARNINGS WILL BE ALLOWED TO EXPIRE AT 5 AM THIS MORNING.

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVERNIGHT OVER
THE SIERRA AND ALONG THE SIERRA FRONT. THESE THUNDERSTORMS ARE
PRODUCING FREQUENT LIGHTNING AND MODERATE AMOUNTS OF RAINFALL. A
THUNDERSTORM THAT MOVED OVER DONNER LAKE AROUND 2AM PRODUCED
0.25-0.33" OF RAINFALL ACCORDING TO RAIN GAUGES IN THAT AREA. FLASH
FLOOD POTENTIAL WILL BE LOW TODAY, DUE TO FAST STORM MOTIONS. BUT IF
NUMEROUS THUNDERSTORMS MOVE OVER A PARTICULAR AREA, LOCALIZED FLASH
FLOODING COULD BE POSSIBLE.

WE HAVE INCREASED THUNDERSTORM COVERAGE TO SCATTERED ACROSS MOST OF
THE FORECAST AREA TODAY, WITH LAL 4. ALSO PUT IN SOME HIGHER CHANCE
OF WETTING RAIN (>0.10"), AROUND 20-30%. THERE REMAINS A SMALL
THREAT FOR NEW FIRES TODAY, EVEN WITH THE INCREASED MOISTURE. THE
AREA OF GREATEST THREAT FOR NEW FIRES WILL BE NORTH OF SUSANVILLE-
GERLACH, WHERE A DRIER AIRMASS STILL EXISTS. BUT EVEN THERE, THE
PWAT WILL BE APPROACHING 0.8" BY THIS AFTERNOON. NO RED FLAG
WARNINGS ARE EXPECTED AT THIS TIME. HOON

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING UNTIL 5 AM PDT EARLY THIS MORNING
     NVZ450-453-459.

CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 23, 5:36 AM PST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
636 AM PDT MON JUL 23 2012

CAZ072-NVZ002-231400-
GREATER LAKE TAHOE AREA-
636 AM PDT MON JUL 23 2012

...STRONG THUNDERSTORM OVER LAKE TAHOE...

AT 630 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SOUTH LAKE TAHOE...AND MOVING NORTH AT 25
MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...GLENBROOK...STATELINE...ZEPHYR COVE...
  BLISS STATE PARK...CARNELIAN BAY AND DOLLAR POINT.

IF ON OR NEAR LAKE TAHOE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.

&&

LAT...LON 3924 12017 3924 11988 3887 11991 3887 12014
TIME...MOT...LOC 1334Z 179DEG 20KT 3897 12002

TOLBY

The radar

The Reno radar (KRGX), 82 km away, was scanning. The volume nearest the first event began at 13:51 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Nevada

When
July 23, 5:50 AM PST
Where
Nevada County, 2.94 mi WSW of Truckee
Deaths
1 direct, 0 indirect
Reported by
Public
Coordinates
39.319, -120.233

A 71-yr-old man was struck and killed by lightning during an early morning thunderstorm at Donner Memorial State Park just west of Truckee, CA. He had been camping with family in the Park and was outside in an area of tall trees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Nevada2012-07-2371MaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400569.